Friday, September 23, 2011

FDA warning on Zofran and QT prolongation

This is surprising. It is unusual nowadays to see QT problems surface long after a drug has been on the market, since drugs are routinely tested in vitro for K+ channel blocking effects early in development.

The Arizona CERT, which is the definitive repository of information on QT prolonging and torsades inducing drugs, puts Zofran in an intermediate risk category:

Drugs with a Possible Risk of Torsades de Pointes
Drugs that prolong the QT interval and/or in some reports have been associated with torsades de pointes but at this time lack substantial evidence for causing torsades de pointes.

Zofran use is ubiquitous on the wards. I'm aware of no reports of it causing torsades. On the other hand, how many patients with unexplained arrests on the wards are getting Zofran?

The FDA is making some significant labeling revisions:

The labels are being revised to include a warning to avoid use in patients with congenital long QT syndrome because these patients are at particular risk for Torsade. Recommendations for ECG monitoring in patients with electrolyte abnormalities (e.g., hypokalemia or hypomagnesemia), congestive heart failure, bradyarrhythmias, or in patients taking other medications that can lead to QT prolongation, are being included in the labels.

That represents a lot of patients being monitored!

HT to Hospital Medicine Quick Hits.


Michael Kirsch, M.D. said...

This is an excellent development for plaintiff attorneys.

A Los Angeles Cardiologist said...

I agree with you that this labeling might possibly lead to unnecessarily monitoring a significant number of patients. It is no wonder why healthcare costs continue to skyrocket.